Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Topeka, KS

June 18, 2018Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2018, 3:33 PM CDT for Washington County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 3:33 PM CDT (20:33 UTC)
Expired
Jun 18, 2018, 4:00 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Washington County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:42 PM CDTTSTM WND GST 65Washington, KSDELAYED REPORT. DOLLAR GENERAL STORE REPORTED THEY HAVE A HEALTHY TREE LIMB THAT WAS 8-12 INCHES IN DIAMETER THAT BROKE OFF A TREE.
Jun 18, 3:45 PM CDTTSTM WND DMG1 Nw Washington, KSDELAYED REPORT. FOUR INCH TREE LIMB BROKEN OFF HEALTHY TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KTOP 182033
SVRTOP
KSC201-182100-
/O.NEW.KTOP.SV.W.0133.180618T2033Z-180618T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
333 PM CDT MON JUN 18 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in north central Kansas...

* Until 400 PM CDT.

* At 333 PM CDT, a severe thunderstorm was located over Washington,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Hanover and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9681 3972 9700 3977 9715 4000 9708
      4000 9681
TIME...MOT...LOC 2033Z 208DEG 31KT 3981 9707 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
2 follow-up statements
368 
WWUS53 KTOP 182041
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
341 PM CDT MON JUN 18 2018

KSC201-182100-
/O.CON.KTOP.SV.W.0133.000000T0000Z-180618T2100Z/
Washington-
341 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 341 PM CDT, a severe thunderstorm was located over Washington,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Hanover and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9681 3972 9700 3977 9715 4000 9708
      4000 9681
TIME...MOT...LOC 2041Z 217DEG 24KT 3981 9703 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
998 
WWUS53 KTOP 182046
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
346 PM CDT MON JUN 18 2018

KSC201-182100-
/O.CON.KTOP.SV.W.0133.000000T0000Z-180618T2100Z/
Washington-
346 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 346 PM CDT, a severe thunderstorm was located near Washington,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Hanover and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9681 3972 9700 3977 9715 4000 9708
      4000 9681
TIME...MOT...LOC 2046Z 208DEG 31KT 3985 9700 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:26 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 12:26 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1226 PM CDT Mon Jun 18 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Mon Jun 18 2018

As of 08Z Monday morning a cutoff mid-level low was centered across
the NV/ID/OR border intersection. An embedded shortwave trough was
positioned across eastern NM/western TX. The highly anticipated
surface trough extended from southeastern CO, northeastward into
northeastern IA. To the south of the boundary, VWP sites suggest a
35-40 kt LLJ extends from the Red River region into central IA.
Isentropic surfaces appear most favorable across central and east-
central NE -- collocated nicely with the ongoing showers and storms.
Neutral to perhaps isentropic downglide exists across much of the
CWA, therefore have a dry forecast through midday.

Transitioning into this afternoon and tonight, little movement is
expected with quasi-stationary front and should remain just NW of
the CWA. That being said, the aforementioned mid-level shortwave
trough is progged to lift NNE across portions of western and north
central KS. With MLCIN expected to be near zero by mid-afternoon,
there appears to be a favorable environment for thunderstorm
development, especially across central and north-central KS.
Moderate instability is expected with 1500 to 2000 J/kg of MLCAPE. A
veering wind profile with height coupled with a subtle 20-35 kt H5
speed max associated with the shortwave trough should briefly
increase effective shear values to 25 to 35 kts -- especially across
north central KS. This would tend to suggest the potential for
organized updrafts capable of large hail and damaging winds. This
notion matches up well with CAM solutions developing isolated to
scattered thunderstorms mainly northwest of a line from Abilene to
Hiawatha. Thunderstorm coverage is expected to decrease after sunset
with the onset of nocturnal BL cooling.

In regards to heat concerns, one last day of excessive heat and
humidity is expected. With the front remaining north of the CWA
through much of the daylight hours, high temperatures are progged to
reach the low to upper 90s this afternoon with heat indices ranging
from 100 to 105.

Continuing into the overnight period, some uncertainty exists in
thunderstorm coverage across the CWA. The most favorable area for
continued thunderstorm activity appears to be across eastern NE/IA
where favorable boundary orientation and moisture transport exist.
That being said, a few thunderstorms may persist through the night,
especially across northern KS as weak perturbations within the mid-
level flow and a 20-30 kt LLJ overspread the area. The best
potential for an MCS/backbuilding of an MCS into the area looks to
hold off until after 12Z Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 412 AM CDT Mon Jun 18 2018

Overnight trends will play a large role in severe storm chances
Tuesday, with models continuing to vary on where the boundary will
be even by 12Z. Warm sector atmosphere will continue to be
characterized by moderate to high instability and modest shear in a
warm troposphere, keeping primary severe weather concern as
downburst winds. With uncertainty on front's placement, precip
chances remain moderate throughout the day with an increase in
potential into the night as the upper wave approaches with decent
moisture convergence over central and eastern Kansas resulting.
Upper wave deepens a bit and should continue to generate more
convection Wednesday into Wednesday night. Chances for significant
instability continue to diminish but concern could turn to locally
heavy rainfall as PWs remain seasonally high in this stagnant
pattern. Temperatures should be much cooler for much of the area
Wednesday into Friday with cold sector deepening with convection
becoming more scattered and weaker. Models are in fairly good
agreement with another shortwave diving southeast into the central
and southern High Plains over the weekend, though temperatures look
to modify somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

Main concern is isolated TSRA near MHK after 20Z with models
continuing to show isolated convection. Main window looks to be
from 20Z-01Z. South winds will be gusty at times this afternoon
decreasing by 01Z. VFR conditions are expected outside of any
convection.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024-
026-034>040-054>056.

&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...53
Hazardous weather outlook, Jun 18, 4:48 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
448 AM CDT Mon Jun 18 2018

KSZ009>012-021>024-026-034>040-054>056-191000-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-
448 AM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Heat index values are expected to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible during the afternoon and
evening hours, mainly northwest of a line from Abilene to
Hiawatha. The primary hazards include large hail and damaging
winds. Additional thunderstorms are possible across the entire
area tonight, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-020-058-059-191000-
Republic-Cloud-Coffey-Anderson-
448 AM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible during the afternoon and
evening hours, mainly northwest of a line from Abilene to
Hiawatha. The primary hazards include large hail and damaging
winds. Additional thunderstorms are possible across the entire
area tonight, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 18, 2:49 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT MON JUN 18 2018

KSZ008-182015-
Republic-
249 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cuba, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Belleville, Cuba and Munden.

LAT...LON 3973 9745 3980 9765 3995 9760 3989 9737
TIME...MOT...LOC 1949Z 199DEG 17KT 3979 9753

Cohen
Special weather statement, Jun 18, 3:03 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
303 PM CDT MON JUN 18 2018

KSZ020-034-182030-
Cloud-Ottawa-
303 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND
SOUTHEASTERN CLOUD COUNTIES UNTIL 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Delphos, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Miltonvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3948 9760 3939 9740 3923 9751 3928 9767
TIME...MOT...LOC 2003Z 208DEG 26KT 3928 9762

Cohen
Special weather statement, Jun 18, 3:18 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
318 PM CDT MON JUN 18 2018

KSZ010-182045-
Marshall-
318 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marysville, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marysville, Summerfield and Oketo.

LAT...LON 3975 9664 3983 9674 4000 9666 4000 9630
TIME...MOT...LOC 2018Z 214DEG 26KT 3983 9667

Cohen
Special weather statement, Jun 18, 3:22 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT MON JUN 18 2018

KSZ009-182100-
Washington-
322 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
400 PM CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrowville to near Clifton. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Washington, Linn, Morrowville, Palmer and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9689 3963 9706 3959 9727 3994 9717
      4000 9710
TIME...MOT...LOC 2022Z 221DEG 31KT 3986 9716 3960 9726

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:49 PM CDTSpecial Weather StatementTOPRepublic26 min
Jun 18, 3:03 PM CDTSpecial Weather StatementTOPCloud27 min
Jun 18, 3:18 PM CDTSpecial Weather StatementTOPMarshall27 min
Jun 18, 3:22 PM CDTSpecial Weather StatementTOPWashington38 min
Jun 18, 3:54 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington66 min
Jun 18, 3:59 PM CDTSpecial Weather StatementTOPDickinson31 min
Jun 18, 4:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley65 min
Jun 18, 4:28 PM CDTSpecial Weather StatementTOPDickinson32 min
Jun 18, 5:03 PM CDTSpecial Weather StatementTOPNemaha27 min
Jun 18, 5:09 PM CDTSpecial Weather StatementTOPRiley36 min
Jun 18, 5:18 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha117 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley38 min
Jun 18, 5:47 PM CDTFlash Flood WarningTOPMarshall, Nemaha, Pottawatomie, Riley3 hr
Jun 18, 6:48 PM CDTSpecial Weather StatementTOPDickinson27 min
Jun 18, 6:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.